Alabama, 2018

Tornado and Damaging Winds in Alabama, November 1, 2018

November 1, 2018 · NWS MOB · 6 events in 4 counties and zones

A line of thunderstorms moved across the area ahead of a strong cold front. The thunderstorms produced damaging winds and isolated tornadoes.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$35,000
Crop damage
None recorded
Events
6

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS MOB wrote it up.

A line of thunderstorms moved across the area ahead of a strong cold front. The thunderstorms produced damaging winds and isolated tornadoes.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Mobile, AL wrote its last area forecast discussion before the first event at Nov 1, 5:23 AM CST, 43 minutes earlier.

Area forecast discussion, Nov 1, 5:23 AM CST, 43 minutes before
Area Forecast Discussion...UPDATED
National Weather Service Mobile AL
623 AM CDT Thu Nov 1 2018

.DISCUSSION...Updated for latest aviation discussion below.

&&

.AVIATION...
12Z issuance...A squall line over the Alabama/Mississippi state
line will move across the area this morning into early afternoon,
bringing strong to severe thunderstorms, conditions reduced to
LIFR levels. Ground to 2000' LLWS approaching 45 knots is likely
ahead of the line. Later today into tonight will see a front
crossing the area, with moderate to at times strong northwesterly
winds, but VFR CIGs and VISBYs.

/16

&&

.PREV DISCUSSION... /issued 547 AM CDT Thu Nov 1 2018/

DISCUSSION...See updated information for land and marine areas below.

UPDATE...

Updated for Tornado Watch #420 now in effect for all of our
Alabama and Western Florida Counties as well as bays and coastal
water ways and Gulf waters out to 20 NM offshore through 1 PM
CDT. Tornado Watch #419 for our Southeastern Mississippi counties
remains in effect through 9 AM CDT. Trends suggest the squall line
may exit our eastern area by 1 PM CDT. Along with the slight risk
for isolated tornadoes, the potential for severe wind gusts of 60
to 70 mph remains possible along bowing segments of the squall
line. /08

PREV DISCUSSION... /issued 511 AM CDT Thu Nov 1 2018/

DISCUSSION...See updated information for land areas below.

UPDATE...Tornado Watch 419 for George, Stone, Greene, Wayne and
Perry counties in Southeast Mississippi has been extended until 9
AM CDT this morning. /08

PREV DISCUSSION... /issued 345 AM CDT Thu Nov 1 2018/

NEAR TERM /Now Through Thursday night/...Gusty southerly winds have
begun to develop over the region as a cold front extending
southwestward over Louisiana into the Western Gulf approaches. A
squall line in advance of the front is currently over Western
Mississippi extending southwestward over South Central Louisiana
is moving eastward at 38 mph and is expected to move into our
Southeastern Mississippi Counties around 5 AM this morning. There
are some discrete cells ahead of this feature which are trying to
overcome the strong vertical shear, and we are monitoring these
closely for possible supercell development. Heavy rain, frequent
lightning and widespread wind gusts of 35 to 45 mph are expected
to occur along the squall line with bowing segments potentially
producing winds of up to 65 mph and a brief tornado or two as it
moves from Southeast Mississippi eastward through South Central
Alabama and the Western Florida Panhandle by early afternoon.
Current trends and model guidance suggest the squall line will
move through Mobile and along the I-65 corridor around 9 AM CDT
and through our eastern counties around Noon to 1 PM CDT. Expect a
broad rain shield to follow behind this line over the cold pool
driving it. Also significant forcing aloft collocated with the
right rear quadrant of the jet could still produce the occasionaly
thunderstorm over the eastern zones. The cold front will pass
over the area this evening with cooler, drier air following in its
wake and gradual clearing.

SHORT TERM /Friday Through Saturday night/...Frontal boundary
will be moving away, advancing east over the southeast CONUS Friday
morning. There is a small chance of some lingering post frontal
showers and perhaps some elevated rumbles of thunder over the
eastern zones Friday AM with the upper trof axis to the west.
The upper trof does make steady eastward progression during the
remainder of the day Friday, bringing drier and lowering thicknesses
and cooler temperatures over the deep south. High temperatures
look to only make it to the lower to mid 60s interior while upper
60s coast on Friday. Friday night, much cooler with overnight lows
dipping into the 40s for much of the area. Daytime highs moderate
into the upper 60s to lower 70s Saturday as surface high pressure
over the southern US lifts northeast up across the Ohio River
Valley and Mid Atlantic. Rainfree weather to begin the upcoming
weekend. /10

LONG TERM /Sunday Through Wednesday/...The latest 01.00Z operational
GFS continues to advertise another upper trof deepening into Texas
to begin the long term. This feature sends a series of vigorous
shortwaves across the central Gulf coast early next week, bringing a
return of showers and thunderstorms to the area Sunday night through
the middle part of next week. The latest ECMWF/Canadian guidance
also indicates potential of an unsettled weather pattern with an
upper trof also in place over the southern US. There is a high
degree of uncertainty at the eventual amplitude of the upper trof
though. If the GFS is correct, there could be another potential for
some strong thunderstorms pushing over the Mississippi Valley and
deep south late Sunday into Monday. Will continue to monitor. Will
maintain a modest chance showers and storms each period Sunday night
through Tuesday to account for the potential more active pattern.

Temperatures begin the period around normal Sunday then increase to
above climo each day through the early half of next week as return
flow sets up and warm, moist air is advected inland from the Gulf.
/10

MARINE...An approaching storm system will push a line of
thunderstorms across area coastal waters early this morning
through afternoon. Ahead of the line, guidance is advertising
strong to at times very strong onshore winds. Behind the line, a
front will move over area waters tonight, bringing strong offshore
flow through tonight into Friday. With a third shortwave moving
through the passing upper trough late Thursday night into Friday,
moderate to strong flow is maintained through a good part of
Friday before winds and seas settle later Friday through Friday
night.

A post frontal surface high moves over the area early Saturday,
with onshore flow returning by early Sunday. Another system will
approach the area early in the coming week, with moderate to at
times strong onshore winds expected due to the driving upper
dynamics being weak and a bit further north than the current
passing system. /16

&&

.MOB WATCHES/WARNINGS/ADVISORIES...
AL...High Rip Current Risk through Friday morning for ALZ265-266.

     High Surf Advisory until 1 AM CDT Friday for ALZ266.

FL...High Rip Current Risk through Friday morning for FLZ202-204-206.

     High Surf Advisory until 1 AM CDT Friday for FLZ202-204-206.

MS...None.
GM...Small Craft Advisory until 11 AM CDT Friday for GMZ630>636-650-
     655-670-675.

&&

This product is also available on the web at:
http://weather.gov/mob
Hazardous weather outlook, Nov 1, 3:49 AM CST, 2 hours 17 minutes before
Hazardous Weather Outlook
National Weather Service Mobile AL
449 AM CDT Thu Nov 1 2018

ALZ266-FLZ202-204-206-021000-
Baldwin Coastal-Escambia Coastal-Santa Rosa Coastal-Okaloosa Coastal-
449 AM CDT Thu Nov 1 2018

...HIGH RIP CURRENT RISK IN EFFECT UNTIL 7 AM CDT THIS MORNING...
...HIGH SURF ADVISORY IN EFFECT FROM 7 AM THIS MORNING TO 1 AM CDT
FRIDAY...
...HIGH RIP CURRENT RISK IN EFFECT FROM LATE TONIGHT THROUGH FRIDAY
MORNING...

This Hazardous Weather Outlook is for southwest Alabama and
northwest Florida.

.DAY ONE...Today and Tonight.

Please listen to NOAA Weather Radio or go to weather.gov/mob (see
Fast Access Product Section) for more information about the
following hazards.

   High Rip Current Risk.
   High Surf Advisory.

Numerous to widespread showers and thunderstorms will spread into
southeast Mississippi and far southwest Alabama this morning into the
early afternoon. Some of these storms could become severe with
damaging winds and possibly a tornado or two. Locally heavy rainfall
could lead to localized flash flooding.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday.

Please listen to NOAA Weather Radio or go to weather.gov/mob (see
Fast Access Product Section) for more information about the
following hazards.

   High Rip Current Risk.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will likely be needed today.

ALZ265-021000-
Mobile Coastal-
449 AM CDT Thu Nov 1 2018

...HIGH RIP CURRENT RISK IN EFFECT THROUGH FRIDAY MORNING...

This Hazardous Weather Outlook is for southwest Alabama.

.DAY ONE...Today and Tonight.

Please listen to NOAA Weather Radio or go to weather.gov/mob (see
Fast Access Product Section) for more information about the
following hazards.

   High Rip Current Risk.

Numerous to widespread showers and thunderstorms will spread into
southeast Mississippi and far southwest Alabama this morning into the
early afternoon. Some of these storms could become severe with
damaging winds and possibly a tornado or two. Locally heavy rainfall
could lead to localized flash flooding.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday.

Please listen to NOAA Weather Radio or go to weather.gov/mob (see
Fast Access Product Section) for more information about the
following hazards.

   High Rip Current Risk.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will likely be needed today.

ALZ051>060-261>264-FLZ201-203-205-021000-
Choctaw-Washington-Clarke-Wilcox-Monroe-Conecuh-Butler-Crenshaw-
Escambia-Covington-Mobile Inland-Baldwin Inland-Mobile Central-
Baldwin Central-Escambia Inland-Santa Rosa Inland-Okaloosa Inland-
449 AM CDT Thu Nov 1 2018

This Hazardous Weather Outlook is for south central Alabama,
southwest Alabama and northwest Florida.

.DAY ONE...Today and Tonight.

Numerous to widespread showers and thunderstorms will spread into
southeast Mississippi and far southwest Alabama this morning into the
early afternoon. Some of these storms could become severe with
damaging winds and possibly a tornado or two. Locally heavy rainfall
could lead to localized flash flooding.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will likely be needed today.

MSZ067-075-076-078-079-021000-
Wayne-Perry-Greene-Stone-George-
449 AM CDT Thu Nov 1 2018

This Hazardous Weather Outlook is for southeast Mississippi.

.DAY ONE...Today and Tonight.

Numerous to widespread showers and thunderstorms will spread into
southeast Mississippi and far southwest Alabama this morning into
the early afternoon. Some of these storms could become severe with
damaging winds and possibly a tornado or two. Locally heavy rainfall
could lead to localized flash flooding.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will likely be needed today.

GMZ630>636-650-655-670-675-021000-
Northern Mobile Bay-Southern Mobile Bay-Mississippi Sound-
Perdido Bay-Pensacola Bay System-Western Choctawhatchee Bay-
Eastern Choctawhatchee Bay-
Coastal waters from Pensacola FL to Pascagoula MS out 20 NM-
Coastal waters from Okaloosa Walton County Line FL to Pensacola FL
out 20 NM-Waters from Pensacola FL to Pascagoula MS from 20 to 60 NM-
Waters from Okaloosa Walton County Line FL to Pensacola FL from
20 to 60 NM-
449 AM CDT Thu Nov 1 2018

...SMALL CRAFT ADVISORY IN EFFECT UNTIL 11 AM CDT FRIDAY...

This Hazardous Weather Outlook is for the coastal waters of Alabama
and northwest Florida.

.DAY ONE...Today and Tonight.

Please listen to NOAA Weather Radio or go to weather.gov/mob (see
Fast Access Product Section) for more information about the
following hazards.

   Small Craft Advisory.

Numerous to widespread showers and storms will spread across the
marine area today trough this afternoon. A few of these storms could
be strong to severe with localized high winds in excess of 40 knots
and very heavy rainfall.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday.

Please listen to NOAA Weather Radio or go to weather.gov/mob (see
Fast Access Product Section) for more information about the
following hazards.

   Small Craft Advisory.

The radar

The Mobile radar (KMOB), 9 km away, was scanning. The volume nearest the first event began at 12:06 UTC.

Open the radar archive at this moment

Event by event

5 thunderstorm wind, 1 tornado. Local standard time, as filed.

Thunderstorm Wind, Mobile

When
November 1, 6:06 AM CST to 6:08 AM CST
Where
Mobile County, Dawes
Measured
61 kt (70 mph) estimated gust
Property damage
$10,000
Reported by
NWS Storm Survey
Coordinates
30.600, -88.250

A survey found sporadic damage consistent with 60 to 70 mph straight line winds south of Three Notch Road between Airport Road and McDonald Road. A few homes in the Dawes Oak subdivision had shingle damage with numerous fences damaged. A large garage door was also blown in. Minor tree damage was also noted in the area.

Tornado, Choctaw

When
November 1, 6:08 AM CST to 6:09 AM CST
Where
Choctaw County, 0.96 mi WNW of Barrytown to 0.93 mi SSE of Lou
Rating
EF0
Path length
0.14 mi
Path width
100 yd
Reported by
NWS Storm Survey
Coordinates
31.836, -88.265

A corridor of straight line wind damage was found starting near Highway 17 and Harrison Road and continuing northeast to County Road 8 and Barrytown Road. Significant tree damage was noted along portions of the path with winds estimated in the 60 to 80 mph range. There was a small, enhanced corridor of tree damage on County Road 8 where several large, healthy pine trees were snapped. Winds in this small areas area estimated to have been between 90 to 100 mph. Just northeast of this enhanced damage, a small EF-0) tornado was found in a wooded area along Woodbine Road. In total, 5 houses and 3 barns were damaged, mainly from downed trees. It should be noted that most of the damage observed was from straight line winds.

Thunderstorm Wind, Mobile

When
November 1, 6:09 AM CST to 6:11 AM CST
Where
Mobile County, 2 mi N of Tillmans Corner
Measured
61 kt (70 mph) estimated gust
Property damage
$10,000
Reported by
NWS Storm Survey
Coordinates
30.609, -88.130

A survey found sporadic damage consistent with 60 to 70 mph straight line winds in the Lansdowne and Vista Ridge areas near Knollwood Dr and Government Blvd. Several large branches were downed. A few homes had minor shingle damage.

Thunderstorm Wind, Baldwin

When
November 1, 6:35 AM CST to 6:37 AM CST
Where
Baldwin County, Stockton
Measured
52 kt (60 mph) estimated gust
Property damage
$5,000
Reported by
Emergency Manager
Coordinates
31.000, -87.850

High winds downed trees and power lines along CR 21.

Thunderstorm Wind, Baldwin

When
November 1, 6:40 AM CST to 6:42 AM CST
Where
Baldwin County, Bay Minette
Measured
52 kt (60 mph) estimated gust
Property damage
$5,000
Reported by
Emergency Manager
Coordinates
30.880, -87.780

High winds downed several trees and fences along highway 59.

Thunderstorm Wind, Monroe

When
November 1, 7:15 AM CST to 7:17 AM CST
Where
Monroe County, Monroeville
Measured
52 kt (60 mph) estimated gust
Property damage
$5,000
Reported by
Public
Coordinates
31.520, -87.330

High winds flipped a carport at a sporting goods store.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Tornado
A violently rotating column of air in contact with the ground and extending from a thunderstorm, filed with its path, width and Fujita or Enhanced Fujita rating from the damage survey.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Alabama in 2018Every state in 2018This day in weather historyThe tornado archive for Alabama, 2018Warnings in Alabama, November 2018

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 792158, 791867, 792160, 792790, 792791, 793577.